Author Question: Oleander Poisoning

Robin Asks: What might be the effects of yellow oleander if it is brewed into a tea with the intention to poison someone?

Jordyn Says:

Interesting question, Robin.

From my research, it seems like all parts of the oleander plant are toxic and poisoning occurs if someone ingests the nectar from the flowers or ingests the leaves of the plant– which could likely be dried and brewed in a tea. Evidently, you can be poisoned as well from honey made by bees gathering nectar from the plants. Evidently, oleander poisoning is a big problem in South Asia.

From what I gather, oleander has digitalis-like effects on the heart. Digoxin (or Lanoxin) is a drug that slows the heart beat down and also makes the heart pump more efficiently. It’s most commonly used with rapid heartbeats that are generated from the top side of the heart like atrial fibrillation. It can also be used in combination with other drugs for patients who suffer from congestive heart failure.

A great way to research what the victim in your novel might be experiencing is to look at digitalis toxicity or poisoning. These symptoms can include irregular pulse, palpitation, nausea, vomiting, abdominal pain, headache and vision changes (blurred or yellow vision.) Patients who have poorly functioning kidneys will develop these effects faster. This may be a good thing to add to your story line.

Death likely occurs from interruption of the normal cardiac rhythm and/or a rise in serum potassium levels which is very toxic to the heart. Potassium is used to stop the heart in lethal injection executions. This article highlights five cases of accidental or intentional ingestion of digoxin and the effects it had on the patient.

Treatment of the patient with oleander poisoning is largely supportive and can include some or all of the following.

1. Decrease the amount of drug/poison in the person’s blood. This is generally done if we know the patient has taken a lethal dose within one hour of hitting the ER. Generally, activated charcoal is given by mouth. Hopefully, the patient will voluntarily swallow it. If not, we’ll place a tube into their stomach and give it that way.

2. Decrease cardiac arrhythmias. This can be done with two drugs. One is atropine which helps to increase slow heart rhythms and the other is lidocaine which helps control an irritable heart which can lead to lethal ventricular arrhythmias. Of course, cardiac defibrillation is indicated for patients suffering from shockable rhythms. Here is a post I did about the appropriate use of electricity in patients.

3. Treat increased serum potassium levels. The goal of this is to drive potassium back inside the cells which will decrease the levels in the blood. The drugs given to lower serum potassium are sodium bicarbonate and glucose and insulin (given together) IV. Kayexalate is a binding agent that needs to find it’s way to the gut somehow. Easiest way is to insert it rectally.

4. Dialysis to lower drug levels.

5. Digoxin binding agents.

The research on what works best is not entirely settled which is good for an author because it gives you a lot of leeway when writing.

It was hard to find cases of “natural” poisoning using plants. This Wikipedia article points to three but you have to consider the source. You’d likely have to ingest a lot. Cardiac glycosides (as the drug Digoxin is) have a long half-life (meaning they stay in your system for several hours) so you could theorize that a potent tea given three times a day could have a cumulative effect.

Hope this helps and best of luck with your novel!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s